A dog & canine forum. DogBanter

If this is your first visit, be sure to check out the FAQ by clicking the link above. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below.

Go Back   Home » DogBanter forum » Dog forums » Dog health
Site Map Home Register Authors List Search Today's Posts Mark Forums Read Web Partners

Help! Heartworm Treatment Problems



 
 
Thread Tools Display Modes
  #1  
Old April 3rd 07, 02:48 AM posted to rec.pets.dogs.health
[email protected]
external usenet poster
 
Posts: 1
Default Help! Heartworm Treatment Problems

My Golden Retriever is 2 weeks into the heartworm treatment. She
might have been a lot better, but last week, she started to have a bad
reaction to the aspirin - vomiting, diarrhea, uncoordinated walk, etc.
The vet said to quit giving her the aspirin.
She hasn't voluntarily eaten for about a week and a half - I'm
force-feeding her baby food with a syringe. She still needs help
getting up. She's got some sort of secondary infection. The vet just
says this is all within the norm. What, for the next 2 or 3 months???
She goes back for her second treatment in a couple of weeks and
I'm afraid she won't be in any shape to take it. My question for
anybody that's been through this: what else can I do? How long will
she not eat? WHY won't she eat?
It's like she's hovering between life and death every day with little
to
no improvement. Help!

Skye

  #2  
Old April 3rd 07, 03:14 AM posted to rec.pets.dogs.health
sighthounds & siberians
external usenet poster
 
Posts: 2,538
Default Help! Heartworm Treatment Problems

On 2 Apr 2007 18:48:25 -0700, wrote:

My Golden Retriever is 2 weeks into the heartworm treatment. She
might have been a lot better, but last week, she started to have a bad
reaction to the aspirin - vomiting, diarrhea, uncoordinated walk, etc.
The vet said to quit giving her the aspirin.
She hasn't voluntarily eaten for about a week and a half - I'm
force-feeding her baby food with a syringe. She still needs help
getting up. She's got some sort of secondary infection. The vet just
says this is all within the norm. What, for the next 2 or 3 months???
She goes back for her second treatment in a couple of weeks and
I'm afraid she won't be in any shape to take it. My question for
anybody that's been through this: what else can I do? How long will
she not eat? WHY won't she eat?
It's like she's hovering between life and death every day with little
to
no improvement. Help!


I've had 3 or 4 rescues treated for heartworm and never experienced
any of these things; I certainly don't think they're "all within the
norm". Were you giving regular aspirin? Aspirin could cause GI
problems but I wouldn't think it was cause incoordination. What sort
of secondary infection does she have? It is not normal for a dog
being treated for heartworm to need help getting up, or to not eat for
a week and a half.. I'd consider getting a second opinion, because
I'd also be concerned that she won't be able to tolerate the second
treatment. What is the vet using, by the way?

Mustang Sally

  #3  
Old April 4th 07, 02:59 AM posted to rec.pets.dogs.health
Skye
external usenet poster
 
Posts: 1
Default Help! Heartworm Treatment Problems

On Apr 2, 9:14 pm, sighthounds & siberians wrote:

I've had 3 or 4 rescues treated for heartworm and never experienced
any of these things; I certainly don't think they're "all within the
norm". Were you giving regular aspirin? Aspirin could cause GI
problems but I wouldn't think it was cause incoordination. What sort
of secondary infection does she have? It is not normal for a dog
being treated for heartworm to need help getting up, or to not eat for
a week and a half.. I'd consider getting a second opinion, because
I'd also be concerned that she won't be able to tolerate the second
treatment. What is the vet using, by the way?


First of all, thank you for your response.

The vet advised one adult aspirin per day for my dog. In about 6
days, she
developed "black stool" diarrhea, began vomiting (non-bloody), and
walked as
if she were drunk - all symptoms of aspirin poisoning. When we called
the
vet, he advised quitting the aspirin and giving her some Pepto-Bismal,
which
(I found out later) is an aspirin derivative. It took her 2 or 3 days
after that for
the symptoms to fade. She's not gotten her appetite back yet.

We took her back to the vet a few days ago. He said she had a slight
temperature
which probably meant she had some sort of infection somewhere. There
were
no tests done to find out more, but he did give us some antibiotics
for her. He wouldn't so much as acknowledge that she'd had aspirin
poisoning. As for what heartworm treatment he's using, I have no
idea.

So, yeah, I'm pretty angry with the ineptitude, greed, and sloppiness
here. Unfortunately, I've got no other options as far as another vet
is concerned -
there are only 2 in this area and the other one is even worse. If I
were to go to
another area, I'd have to just pick one out of the phone book, sight
unseen. Pretty
risky.

I *wish* I could get a second opinion, though. Thanks for your
suggestion.

I've started to feed her hamburger, rice, canned mixed vegetables,
water,and Nutri-Cal mixed in a blender. Instead of commercial baby
food. That way, I can
feed her more of it and she may gain enough strength and weight to get
through
all this. Don't know what else I can do.

Skye

  #4  
Old April 4th 07, 03:38 AM posted to rec.pets.dogs.health
sighthounds & siberians
external usenet poster
 
Posts: 2,538
Default Help! Heartworm Treatment Problems

On 3 Apr 2007 18:59:50 -0700, "Skye" wrote:

Okay, a couple of things. First, here's some information about
heartworm treatment:
http://www.thepetcenter.com/gen/heartwormindogs.html

Aspirin is acetylsalicylic acid. Pepto-Bismol is bismuth
subsalicylate. I am not a chemist, or a vet. My bottle of generic
Pepto-Bismol says that it does not contain aspirin, but it does
contain salicylates, and persons with allergies to aspirin are
cautioned not to take it. There are also cautions concerning Reye
Syndrome. Still, aspirin is known to cause irritation of the stomach,
and Pepto-Bismol is known to relieve nausea, heartburn, indigestion,
upset stomach and diarrhea, so although the two are related they are
certainly not the same. Aspirin, however, is not well-tolerated in
dogs, and my vets have always recommended using coated aspirin or
Ascriptin (which is aspirin and Maalox) if aspirin is to be used, and
only giving half an aspirin at a time. We never gave aspirin when
treating dogs for heartworm disease. Was the aspirin used as an
anti-inflammatory?

The vet advised one adult aspirin per day for my dog. In about 6
days, she
developed "black stool" diarrhea,


This is an indication of gastrointestinal bleeding.

We took her back to the vet a few days ago. He said she had a slight
temperature
which probably meant she had some sort of infection somewhere. There
were
no tests done to find out more, but he did give us some antibiotics
for her. He wouldn't so much as acknowledge that she'd had aspirin
poisoning. As for what heartworm treatment he's using, I have no
idea.

So, yeah, I'm pretty angry with the ineptitude, greed, and sloppiness
here. Unfortunately, I've got no other options as far as another vet
is concerned -
there are only 2 in this area and the other one is even worse. If I
were to go to
another area, I'd have to just pick one out of the phone book, sight
unseen. Pretty
risky.

I *wish* I could get a second opinion, though. Thanks for your
suggestion.

I've started to feed her hamburger, rice, canned mixed vegetables,
water,and Nutri-Cal mixed in a blender. Instead of commercial baby
food. That way, I can
feed her more of it and she may gain enough strength and weight to get
through
all this. Don't know what else I can do.


At the very least, your vet owes you some answers. He should
certainly tell you what he's using to eliminate the heartworms in your
dog, and he should have told you what to expect. The adulticide is
given once, followed by ivermectin or Milbemycin to eliminate the
microfilaria. Is that what your vet has planned next?

I wouldn't go back to this vet.

Mustang Sally


  #5  
Old April 4th 07, 02:49 PM posted to rec.pets.dogs.health
Tara
external usenet poster
 
Posts: 1,408
Default Help! Heartworm Treatment Problems

sighthounds & siberians wrote in
:


The vet advised one adult aspirin per day for my dog. In about 6
days, she
developed "black stool" diarrhea,


This is an indication of gastrointestinal bleeding.


I'm going off my memory (which is flawed these days) but that was my
thought as well.

Tara
 




Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Buddies Heartworm Treatment Shadow Walker Dog rescue 0 February 16th 07 05:56 AM
Buddies Heartworm Treatment Shadow Walker Dog behavior 0 February 16th 07 05:55 AM
Fwd: New Heartworm Treatment Information [email protected] Dogs - general 0 June 15th 06 02:57 PM
Fwd: New Heartworm Treatment Information [email protected] Dog behavior 0 June 15th 06 02:55 PM


All times are GMT +1. The time now is 05:12 AM.


Powered by vBulletin® Version 3.6.4
Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.Search Engine Optimization by vBSEO 3.2.0 (Unregistered)
Copyright 2004-2019 DogBanter.
The comments are property of their posters.